Ask a doctor

Rash and Blisters on Skin Above Upper Lip After Juvederm Injections?

On the 4th day after my Juvederm injections for my lips, there appeared a rash and some small blisters on the skin above my upper lip. Two of the little blisters appeared very near where the Juvederm was injected. On the phone the Doc said it was Herpes and prescribed an anti viral oral med. The rash is almost gone, but still stings quite a bit if I don't use Neosporin with pain relief. It's been 6 days since the rash....will this stinging pain EVER go away? I can't enjoy my great new lips!!

Doctor Answers (8)

Herpes breakout after Juvederm in lips!

+1

Lip injections can trigger a herpes breakout (cold sore) even if you never had one before. A herpes outbreak lasts approx 14 days. The antiviral medication, Acyclovir helps stop viral shedding and may even prevent a breakout in the future if caught in time.  The nerves in that area may tingle and ache but this should resolve in a couple of weeks.  You may want to try a different ointment as neosporin has been known to cause an allergy for some people. This can be an irritant too  


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

Cold Sores

+1

Herpes ourbreaks are common after lip injections.  See your Dr for evaluation and treatment.  If you have a known history of cold sores, pretreating with an antiviral may minimize the risk of outbreak if you choose to have the proceedure done again in the future.

Lee Robinson, MD - RETIRED
Portland Facial Plastic Surgeon
3.5 out of 5 stars 2 reviews

Rash and Blisters on Skin Above Upper Lip After Juvederm Injections?

+1

 Sounds like you have either Herpes or Shingles and should go back and see the MD that did the Juvederm injections for evaluation and possible treatment.

 

 

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

You might also like...

Blisters on the lips after Juvederm

+1

Herpes eruptions can be triggered by lip injections. Any trauma to the area where cold sores (herpes) have occurred can potentially trigger an eruptions. One way to prevent these is to give antiviral medications, such as valcyclovir or famcyclovir, prior to lip injections.

It's also important to note that Neosporin can cause allergic reactions, so the burning may be from the herpes (which can last several days) or from an allergic reaction to Neosporin.  I recommend that you stop Neosporin.  If the burning continues longer than one week after the blisters have healed, please consult your injecting physician to determine the cause.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Herpes Outbreak After Lip Filler

+1

I believe your doctor is correct that this represents a herpetic eruption and the treatment is appropriate.  You should have no long term problems and it sounds like it is well on its way to healing.  Definitely should pretreat with an antiviral like Valtrex before any future fillers or other facial procedures..

James Bartels, MD
Manchester Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

Rash on upper lip after Juvederm

+1

I agree this sounds like a classical case of Herpes viral (cold sore) outbreak which can sometimes be precipitated by filler injections in this area. The stinging will resolve.  For  future filler injections in this are it would be wise to pre-medicate yourself with an anti-viral agent. This way you can continue to getting your beautiful lips and not be troubled by a potential cold sore.

Ted Brezel, MD
Long Island Dermatologist
5.0 out of 5 stars 3 reviews

Herpes outbreak from fillers

+1

It is quite common that people with the herpes virus will get an outbreak after receiving fillers (or going to the dentist!). Trauma in the lip area often triggers an outbreak. The easiest way to resolve this is with an oral mediation taken 5x a day when you have an active infection, and 1x a day to prevent recurrence now that you've had an outbreak. I would strongly recommend you at least take the medication before you go to the dentist or before you have any other procedures around your mouth done again, as now that you've had one, it's likely to recur in the future. I don't like Neosporin and wish it wasn't on the market, frankly. Vaseline or Aquaphor are good to use instead. If the area itches, don't rub it, but you can apply hydrocortisone to it too. 

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Activation of herpes virus infection following cosmetic procedures on the face

+1

From your description, I agree that it sounds like you had a herpes simplex infection.  This is also known as a "cold sore" or "fever blister".  About 80-90% of all Americans have been exposed to the herpes virus that causes this.  Some people get frequent breakouts and others may have no symptoms.  The most common causes of breakouts or activation of the herpes virus are sun exposure, illness, and stress.  Having any kind of procedure around the mouth (injections, laser, etc) can also cause the virus to become activated and produce pain, stinging, redness, blisters, and crusting.  Usually the symptoms resolve spontaneously within 2 weeks.  Any anti-viral oral medication such as Valtex or acyclovir can help the symptoms to resolve more quickly.  Over the counter numbing creams and capsaicin creams can help reduce the stinging pain you are experiencing (ask your pharmacist to help you find  one of these creams).  Unfortunately, there is not a cure for the herpes virus, so if you have the anti-viral medication handy, you can take it right away if you are developing a new lesion.  When you are having a procedure and have a history of herpes infections, notify your doctor in order to get instructions on how to take the medication to prevent a new infection. 

Nancy Samolitis, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.